With Bonfire Night approaching, many families are planning celebrations. People with asthma or bronchitis are advised to watch fireworks from indoors because pollutants can worsen lung symptoms.
Parents should remember to use sparklers in open areas, light one at a time at arm's length, and avoid giving them to children under five. Children should wear gloves, keep a bucket of water nearby, and be instructed to hold sparklers at arm's length to prevent eye injuries.
According to the Children's Burns Trust, about 550 children attend A&E each year in the month surrounding Bonfire Night. Simple precautions can reduce these numbers.
Reader Question: Back Pain After Eating
Q) WHEN I eat anything, especially baked beans or baked potatoes, I get back pain where my lungs are. I have to lie on my back for it to go away. I also seem to get it when I drink water.
A) The pain's location and its link to eating or drinking suggest a possible oesophageal issue. Acid reflux can cause chest or back discomfort, and oesophageal spasms may also trigger pain during meals. Gallstones are another option, especially after fatty foods, as they can radiate to the upper back near the right shoulder blade.
The responder asks whether the pain starts immediately after swallowing, if it occurs with every meal, and whether lying on the back provides instant relief. Regular GP consultation is recommended for examination and possible investigations.
While baked beans can cause bloating, the fact that water also triggers pain means other causes should be considered. In the meantime, smaller meals, slow chewing, and a food-symptom diary are advised. Remaining upright after meals may help, though the asker notes lying down eases the pain.
Potential GP actions include a trial of acid-suppressing medication or tests such as ultrasound or endoscopy. Immediate medical assessment is urged if food sticks while swallowing, and 999 should be called for sudden severe chest or upper-back pain with breathlessness, sweating, or faintness.
Leg Pain After Hip Operation
Q: I AM 69 and have been having unexplained leg pains. Six months ago a hip fracture led to surgery. After two months of home recovery and using walking aids, knee pain developed, especially when lying in bed, causing the asker to sleep in an armchair. Paracetamol offers little relief.
A: The physiotherapist's view that altered walking may be a factor is plausible, as hip surgery often reduces muscle strength and changes gait, straining the knee. However, six months post-op with sleep-disturbing pain warrants further review.
A normal knee X-ray is reassuring but does not assess hip healing or rule out referred pain, where hip problems manifest as knee discomfort due to shared nerve pathways. The responder suggests seeing the GP or orthopaedic team for a hip and knee exam, gait assessment, and possibly further hip imaging.
Persistent pain could indicate healing issues or implant problems, though less serious causes exist. Painful exercises should be avoided, and the physiotherapist may adjust the rehabilitation program. The asker is encouraged to request a GP review of pain relief rather than continue ineffective paracetamol.
Heart Diagnosis Has Hit My Jogging
A 73-year-old man who previously ran 10-15 km twice weekly now struggles to manage 4 km after being diagnosed with an irregular heart rate. He was prescribed apixaban and bisoprolol, which he feels hinder his running.
He reports breathlessness but no chest pain when asked about increasing distance. The response acknowledges his frustration and suspects atrial fibrillation, noting apixaban is a blood thinner and bisoprolol a beta-blocker that limits heart-rate rise during exercise.
While atrial fibrillation and the medication can affect performance, regular exercise still benefits cardiovascular health. The advice is to request a cardiology assessment, discuss exercise capacity, possibly adjust bisoprolol dosage, and consider rhythm-restoring treatments. He should continue exercising at a comfortable level and not alter or stop medication without medical guidance.
'Fatal' Risk in AI Care
Women have been warned that using artificial intelligence for gynaecological symptoms could be fatal. An AI tool missed persistent bloating, a red-flag for ovarian cancer, and instead suggested IBS management. It also failed to identify vulval cancer and gave incorrect information about cervical-cancer screening.
With around 22,000 gynaecological cancer diagnoses each year in the UK, Athena Lamnisos, chief executive of The Eve Appeal, said, "The mistakes made by online AI platforms could be fatal. For instance, we found AI tools incorrectly suggesting that PAP [smear] tests detect vaginal cancer, which could leave someone falsely reassured."
The charity created its own tool, Ask Eve Assist, to provide trusted information and connect women with specialist nurses. Helen Hyndman, lead nurse, stated, "Nothing can replace speaking to a nurse, but Ask Eve Assist helps provide immediate support to people when they need it." Demand for advice has risen since Jo's Cervical Cancer Trust closed in 2024.
Toad Venom 'Beats' Depression
Scientists report that toad venom may help treat severe depression. A nasal spray containing a synthetic form of 5-MeO-DMT, a psychedelic secreted by the Colorado River toad, was trialled.
The compound produces rapid, intense effects that begin within minutes and fade after about 30 minutes. Researchers from King's College London and Monash University say the drug shows promise as an effective treatment.
Nearly 200 participants who had exhausted other options were enrolled; some received the active spray, others a placebo. About a month after treatment, 18-26 % of the active group achieved remission versus 8 % on placebo, according to the Journal of the American Medical Association.
Unlike longer-acting psychedelics that require hours of monitoring, patients were observed and could leave within two hours of dosing. Reported side effects, nausea, anxiety, panic attacks, were mild and occurred mainly on the day of administration.